Wildfire, Eastern Las Animas County
- When
- June 6, 8:00 PM MST to June 14, 12:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
which burned around 13000 acres. but none were destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Lightning ignited the Shell Fire...north of Kim...which burned around 13000 acres. Structures were threatened...but none were destroyed. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 2:39 PM MST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 339 PM MDT MON JUN 6 2011 .SHORT TERM... (TONIGHT AND TUESDAY) ...WINDS AND DRY LIGHTNING CONCERNS CONTINUE FOR THIS EVENING...WITH GUSTY WINDS AND LOW RELATIVE HUMIDITIES CONCERNS EXPECTED AGAIN FOR TUESDAY... MOISTURE PLUME OVER EASTERN SECTIONS OF THE DISTRICT EVIDENT IN WV PICS WITH MODELS HINTING AT SOME WEAK EMBEDDED SHORTWAVE ENERGY LIFTING UP FROM NM IN 1.5PVU SFC FIELDS LATE THIS AFTN/EARLY EVENING. THUNDERSTORMS HAVE DEVELOPED ALONG THE EASTERN SLOPES OF THE SANGRES...AND HAVE BEEN PERCOLATING ALONG THE SFC TROF CONVERGENCE AXIS ACROSS LAS ANIMAS COUNTY. SO FAR HAVE SEEN A FEW POSITIVE LIGHTNING STRIKES ACROSS CENTRAL LAS ANIMAS COUNTY ASSOCIATED WITH THIS ACTIVITY...AND KTAD REGISTERED A PEAK WIND GUST TO 46 MPH FROM GUSTY OUTFLOW WINDS. SO FAR ACTIVITY AS BEEN RATHER ISOLATED...BUT HRRR CONTINUES TO BLOSSOM AND SPREAD THIS ACTIVITY EASTWARD THROUGH THE LATE AFTERNOON AND EVENING...WITH SOME SCATTERED COVERAGE ACROSS SOUTHERN SECTIONS OF THE AREA THROUGH EARLY EVENING. THUS...RED FLAG FOR DRY LIGHTNING (IE...THUNDERSTORMS PRODUCING GUSTY WINDS AND LIGHTNING...BUT LITTLE RAINFALL) STILL SEEMS WARRANTED THROUGH THE REMAINDER OF THE EVENING. MEANWHILE...SFC DEW POINTS HAVE DROPPED INTO THE TEENS AND 20S ACROSS WESTERN AND NORTHERN SECTIONS OF THE AREA...AND WIND GUSTS HAVE INCREASED ABOVE RED FLAG CRITERIA ACROSS THE SAN LUIS VALLEY...EL PASO COUNTY REGION...AND SOUTHEAST CORNER OF THE STATE. RHS IN ALL THESE AREAS HAVE DROPPED BELOW 15 PERCENT...AS TEMPS HAVE CLIMBED INTO THE 90S TO AROUND 100 ACROSS THE PLAINS...WITH 70S AND 80S FOR THE MOUNTAIN COMMUNITIES. FOR TONIGHT...THUNDERSTORM ACTIVITY IS STILL PROGGED TO DIMINISH QUICKLY WITH LOSS OF HEATING...AND SOME MARGINAL HUMIDITY RECOVER IS EXPECTED...THOUGH THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS WILL LIKELY SEE HUMIDITY RECOVERIES STAY QUITE LOW OVERNIGHT...AROUND 25 TO 30 PERCENT. UPPER TROF IS EXPECTED TO MOVE THROUGH THE UPPER GREAT BASIN... CLIPPING BY TO THE WEST AND NORTH OF THE AREA LATER TONIGHT AND TUESDAY. WINDS ACROSS THE HIGH COUNTRY ARE EXPECTED TO INCREASE OVERNIGHT AS THE UPPER JET TRANSLATES ACROSS WESTERN AND NORTHERN PORTIONS OF THE DISTRICT. LEE TROF DEEPENS ALONG THE LOWER EASTERN SLOPES...AND ANY MEAGER LOW LEVEL MOISTURE FROM THUNDERSTORM OUTFLOW THIS EVENING...WILL QUICKLY GET MIXED OUT EVEN DURING THE OVERNIGHT HOURS AS WESTERLY WINDS KICK IN ALONG THE LOWER EASTERN SLOPES. WOULD NOT BE SURPRISED TO SEE LOCATIONS ALONG AND WEST OF I-25 GETTING CLOSE TO RED FLAG CRITERIA EVEN IN THE EARLY MORNING HOURS. MODERATE SOUTHWEST FLOW CONTINUES ALOFT ON TUESDAY AS THE UPPER LOW LIFTS OFF INTO THE DAKOTAS AND ANOTHER TROF MOVES INTO THE WESTERN U.S. SFC LEE SIDE LOW IS PROGGED BY MODELS TO TRANSLATE EASTWARD INTO EITHER SOUTHEAST OR EAST CENTRAL CO (DEPENDING ON THE MODEL) BY AFTERNOON. THIS WILL ALLOW WESTERLY WINDS TO SPREAD EASTWARD WITH GUSTS OF 25 TO 35 MPH BY AFTERNOON ACROSS THE SAN LUIS VALLEY...SOUTHEAST MOUNTAINS AND PLAINS. WINDS DON/T LOOK QUITE AS STRONG AS PREVIOUS RUNS HAD SUGGESTED...BUT STILL MAKE CRITERIA ACROSS WESTERN AND SOUTHERN PORTIONS OF THE DISTRICT AS WELL AS THE I-25 CORRIDOR. A LITTLE MORE UNCERTAINTY EXISTS ACROSS NORTHERN SECTIONS OF THE SOUTHEAST PLAINS (MAINLY ALONG AND NORTH OF HIGHWAY 50)...WHERE WINDS NEAR THE SFC TROF AXIS STAY LIGHTER. HOWEVER...EVEN IN THESE AREAS...WINDS HAVE THE POTENTIAL TO BE GUSTY EARLY ON...THEN DIMINISH IN THE MID AFTERNOON...ONLY TO INCREASE AGAIN LATE TUESDAY AFTERNOON AND EVENING. THUS WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ALL AREAS. WITH DRY AIR MOVING IN...DOESN/T APPEAR TO BE ANY CHANCE OF THUNDERSTORMS WITH DRY LINE WELL EAST INTO KANSAS. -KT .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) LONGER TERM METEOROLOGICAL ISSUES INCLUDE TEMPERATURES...INCREASING PRECIPITATION CHANCES(INCLUDING THE POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS...MAINLY NORTHERN AND EASTERN SECTIONS) FROM WEDNESDAY NIGHT INTO THE WEEKEND...GUSTY WINDS AT TIMES AND NEAR CRITICAL TO CRITICAL FIRE WEATHER CONCERNS AT TIMES. SOUTHWEST TO ZONAL UPPER FLOW PROJECTED TO CONTINUE OVER THE LONGER TERM DURING WHILE AT THE SURFACE A NORTHEASTERLY TO EASTERLY SURGE MOVES INTO EASTERN PORTIONS OF THE CWFA WEDNESDAY AND REMAINS IN PLACE AND/OR IS REINFORCED AT TIMES THROUGH AT LEAST FRIDAY. FOR SENSIBLE WEATHER...WILL DEPICT GENERALLY DRY CONDITIONS FROM TUESDAY NIGHT INTO WEDNESDAY WITH UPSWING IN PRECIPITATION OVER FAR NORTHERN PORTIONS WEDNESDAY EVENING AND THEN OVER THE EASTERN 1/2 TO 2/3RDS OF THE CWFA FROM THURSDAY INTO THE WEEKEND. AS BRIEFLY TOUCHED UPON...THE HIGHEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SHOULD BE NOTED NORTHERN(EXCLUDING THE CENTRAL MOUNTAINS) AND EASTERN SECTIONS DURING THE TIME-FRAME. IN ADDITION...A FEW DAYS OF COOLER/BELOW SEASONAL TEMPERATURES WILL BE POSSIBLE ON THURSDAY AND FRIDAY(ESPECIALLY EASTERN SECTIONS). WARMEST TEMPERATURES OF THE LONGER TERM ARE ANTICIPATED WEDNESDAY AND THEN AGAIN BY NEXT SUNDAY AND MONDAY. GUSTY WINDS AT TIMES ARE ALSO EXPECTED TUESDAY NIGHT...WEDNESDAY NIGHT...THURSDAY NIGHT AND THEN AGAIN BY SUNDAY NIGHT. DUE TO SOMEWHAT COOLER AND INCREASING ATMOSPHERIC MOISTURE CONTENT ...CONFIDENCE HAS LOWERED A BIT ON WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS DEVELOPING OVER THE CWFA ON WEDNESDAY...WITH AREAS SUCH AS THE SAN LUIS VALLEY STILL HAVE THE HIGHEST POTENTIAL OF REACHING SUSTAINED CRITICAL FIRE WEATHER CONDITIONS. FOR NOW...WILL HOLD OFF ON ANY FIRE WEATHER HIGHLIGHTS FOR WEDNESDAY AND WFO PUEBLO WILL CONTINUE TO MONITOR LATEST REAL-TIME CONDITIONS AS WELL AS FORECAST COMPUTER SIMULATIONS AND ISSUE HIGHLIGHTS IF WARRANTED...PLEASE STAY TUNED. && .AVIATION... VFR CONDITIONS EXPECTED AT TAF SITES WITH HIGH BASED -TS POSSIBLE IN THE VICINITY OF KCOS. GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH THUNDERSTORMS WITH LOCALIZED GUSTS UP TO 50 MPH POSSIBLE. THUNDERSTORM OUTFLOWS WILL RESULT IN ERRATIC SHIFTING WINDS THROUGH LATE AFTERNOON AND WILL REFLECT THIS WITH TEMPO GUSTS TO 30 KTS AT KCOS AND KPUB. EXPECT CLEARING SKIES OVERNIGHT WITH WINDS EXPECTED TO INCREASE AGAIN ON TUESDAY...WITH SOUTHWEST WINDS GUSTING TO 25-30 KTS AT KALS...AND TO AROUND 25 KTS FOR KPUB AND KCOS BY AFTERNOON. -KT && .FIRE WEATHER... WILL MAINTAIN THE FIRE WEATHER WATCH THROUGH 9 PM THIS EVENING FOR THE SAN LUIS VALLEY...SOUTHEAST MOUNTAINS...AND PLAINS. LOW HUMIDITY VALUES WILL PERSIST THROUGH THE EVENING ACROSS ALL AREAS...WITH GUSTY WINDS ACROSS WESTERN AND SOUTHEAST SECTIONS...AND A DRY LIGHTNING PROBABILITY FOR THE SOUTHEAST MOUNTAINS AND PLAINS. ON TUESDAY...A RETURN OF CRITICAL FIRE WEATHER PARAMETERS IS EXPECTED FROM 11 AM TO 9 PM. WEST WINDS WILL GUST TO 25 TO 35 MPH ACROSS THE DISTRICT...WITH WESTERN AND SOUTHERN PORTIONS OF THE DISTRICT MOST LIKELY TO SEE THE STRONGER WINDS. -KT && .HYDROLOGY... TEMPERATURES RUNNING AT OR ABOVE SEASONAL AVERAGES ARE ANTICIPATED OVER THE REGION THROUGH AT LEAST MID-WEEK...ALLOWING RIVERS AND STREAMS TO CONTINUE TO RUN HIGH. PLEASE USE CAUTION THE NEXT SEVERAL DAYS IF YOU WILL BE NEAR WATERWAYS...ESPECIALLY IN THE HIGH COUNTRY. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ221-222- 224>237. RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR COZ221-222- 224>237. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1132 AM MDT MON JUN 6 2011 COZ058>089-093>099-071745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1132 AM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER SOUTHERN COLORADO TODAY. PRIMARY STORM THREATS WILL BE LIGHTNING AND WIND GUSTS OVER 50 MPH...BUT LITTLE OR NO RAINFALL. AT THIS TIME...IT APPEARS THE GREATEST THUNDERSTORM COVERAGE WILL BE ALONG THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND LAS ANIMAS COUNTY. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SAN LUIS VALLEY AND ALL OF THE SOUTHEAST MOUNTAINS AND PLAINS TODAY. A COMBINATION OF DRY LIGHTNING...GUSTY WINDS AND LOW HUMIDITIES WILL RESULT IN THE POTENTIAL FOR NEW FIRE STARTS...EXTREME FIRE BEHAVIOR AND RAPID RATES OF FIRE GROWTH AND SPREAD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING THROUGH SATURDAY. AT THIS TIME...THE PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AS WELL AS GUSTY WINDS. CRITICAL FIRE WEATHER CONDITIONS ACROSS THE REGION ARE EXPECTED ON TUESDAY...AND POSSIBLY ON WEDNESDAY AS WELL. EXISTING DRY FUELS AND STRONG SOUTHWEST WINDS WILL COMBINE WITH LOW HUMIDITY VALUES AS WELL AS VERY WARM TO HOT TEMPERATURES TO ENHANCE THE POTENTIAL FOR RAPID FIRE SPREAD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 31/77
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 349 PM MDT MON JUN 6 2011 COZ094-062215- EASTERN LAS ANIMAS COUNTY- 349 PM MDT MON JUN 6 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BRANSON...OR 41 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS COUNTY INCLUDING HIGHWAY 160 WEST OF KIM. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 809 PM MDT MON JUN 6 2011 COZ088-093-094-097-070300- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 809 PM MDT MON JUN 6 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... SOUTHERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF THATCHER...OR 37 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... TIMPAS. KIM. HIGBEE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327527.